Alert archive / Minnesota / Winter Weather Advisories in 2011

Winter Weather Advisory 29, NWS Twin Cities, MN

January 17, 20116 counties in Minnesota

NWS Twin Cities, MN issued this winter weather advisory at Jan 17, 2011, 4:43 AM CST for 6 counties in Minnesota. It took effect at Jan 17, 2011, 3:00 PM CST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jan 17, 2011, 4:43 AM CST (10:43 UTC)
In effect from
Jan 17, 2011, 3:00 PM CST
Expired
Jan 17, 2011, 9:00 PM CST
In force
6 hr
Issued by
NWS Twin Cities, MN

Counties Brown County, MN, Lac qui Parle County, MN, Martin County, MN, Redwood County, MN, Watonwan County, MN, Yellow Medicine County, MN

The radar

The Minneapolis radar (KMPX), 141 km from the middle of the area, began a volume at 10:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 10.7 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2011-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2011-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 216 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1129 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
216 m²/s²
0-3 km storm-relative helicity
382 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

056 
WWUS43 KMPX 171043
WSWMPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
443 AM CST MON JAN 17 2011

...BLOWING SNOW DEVELOPING LATE THIS AFTERNOON AND EVENING...

.BLOWING SNOW IS LIKELY TO DEVELOP LATE THIS AFTERNOON OVER PARTS
OF SOUTHWEST AND SOUTH CENTRAL MINNESOTA. A WINTER WEATHER ADVISORY
HAS BEEN ISSUED FOR AREAS WEST OF A LINE FROM MONTEVIDEO...TO
REDWOOD FALLS...TO NEW ULM AND BLUE EARTH. A LOW PRESSURE AREA
WILL BE MOVING FROM EASTERN SOUTH DAKOTA INTO NORTHERN IOWA BY
LATE THIS AFTERNOON. THIS WILL PULL A COLD FRONT INTO WEST CENTRAL
AND SOUTH CENTRAL MINNESOTA...WITH INCREASING NORTH TO NORTHWEST
WINDS OF 20 TO 30 MPH. AREAS OF LIGHT SNOW WILL OCCUR ALONG AND
BEHIND THE COLD FRONT INTO THE EARLY EVENING AS WELL. THE
COMBINATION OF THE STRONG WINDS AND LIGHT SNOW WILL CAUSE SHARPLY
REDUCE VISIBILITY AT TIMES. BLOWING SNOW WILL ALSO CONTINUE
THROUGH THE EVENING.

MNZ054-064-073-074-082-091-171845-
/O.NEW.KMPX.WW.Y.0029.110117T2100Z-110118T0300Z/
LAC QUI PARLE-YELLOW MEDICINE-REDWOOD-BROWN-WATONWAN-MARTIN-
INCLUDING THE CITIES OF...MADISON...GRANITE FALLS...
REDWOOD FALLS...NEW ULM...ST. JAMES...FAIRMONT
443 AM CST MON JAN 17 2011

...WINTER WEATHER ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO
9 PM CST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS ISSUED
A WINTER WEATHER ADVISORY FOR BLOWING SNOW...WHICH IS IN EFFECT
FROM 3 PM THIS AFTERNOON TO 9 PM CST THIS EVENING.

* TIMING...STRONG NORTH TO NORTHWEST WINDS OF 20 TO 30 MPH
  DEVELOPING AFTER 3 PM...AND CONTINUING INTO THE EVENING. AREAS OF
  LIGHT SNOW WILL ALSO PRECEDE THE STRONG WINDS.

* MAIN IMPACT...SHARPLY REDUCED VISIBILITY IN BLOWING SNOW.

* OTHER IMPACTS...AREAS OF LIGHT SNOW WILL ADD TO THE REDUCED
  VISIBILITY DURING THE LATE AFTERNOON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO STRONG WINDS BLOWING SNOW
AROUND. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS.

&&

$$
2 follow-up statements
749 
WWUS43 KMPX 171736
WSWMPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1136 AM CST MON JAN 17 2011

...BLOWING SNOW DEVELOPING LATE THIS AFTERNOON AND EVENING...

.BLOWING SNOW IS LIKELY TO DEVELOP LATE THIS AFTERNOON OVER PARTS
OF SOUTHWEST AND SOUTH CENTRAL MINNESOTA. A WINTER WEATHER
ADVISORY REMAINS IN EFFECT FOR AREAS WEST OF A LINE FROM
MONTEVIDEO...TO REDWOOD FALLS...TO NEW ULM AND BLUE EARTH...FROM 3
PM TO 9 PM THIS EVENING. A LOW PRESSURE AREA WILL BE MOVING FROM
EASTERN SOUTH DAKOTA INTO NORTHERN IOWA BY LATE THIS AFTERNOON.
THIS WILL PULL A COLD FRONT INTO WEST CENTRAL AND SOUTH CENTRAL
MINNESOTA...WITH INCREASING NORTH TO NORTHWEST WINDS OF 20 TO 30
MPH. AREAS OF LIGHT SNOW WILL OCCUR ALONG AND BEHIND THE COLD
FRONT INTO THE EARLY EVENING AS WELL. THE COMBINATION OF THE
STRONG WINDS AND LIGHT SNOW WILL CAUSE SHARPLY REDUCE VISIBILITY
AT TIMES. BLOWING SNOW WILL ALSO CONTINUE THROUGH THE EVENING.

MNZ054-064-073-074-082-091-180145-
/O.CON.KMPX.WW.Y.0029.110117T2100Z-110118T0300Z/
LAC QUI PARLE-YELLOW MEDICINE-REDWOOD-BROWN-WATONWAN-MARTIN-
INCLUDING THE CITIES OF...MADISON...GRANITE FALLS...
REDWOOD FALLS...NEW ULM...ST. JAMES...FAIRMONT
1136 AM CST MON JAN 17 2011

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 3 PM THIS
AFTERNOON TO 9 PM CST THIS EVENING...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 3 PM THIS
AFTERNOON TO 9 PM CST THIS EVENING. 

* TIMING...STRONG NORTH TO NORTHWEST WINDS OF 20 TO 30 MPH 
  DEVELOPING AFTER 3 PM...AND CONTINUING INTO THE EVENING. AREAS 
  OF LIGHT SNOW WILL ALSO PRECEDE THE STRONG WINDS. 

* MAIN IMPACT...SHARPLY REDUCED VISIBILITY IN BLOWING SNOW.

* OTHER IMPACTS...AREAS OF LIGHT SNOW WILL ADD TO THE REDUCED 
  VISIBILITY DURING THE LATE AFTERNOON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO STRONG WINDS BLOWING SNOW
AROUND. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS.

&&

$$
641 
WWUS43 KMPX 172257
WSWMPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
457 PM CST MON JAN 17 2011

...BLOWING SNOW THIS EVENING...

.A WINTER WEATHER ADVISORY REMAINS IN EFFECT THROUGH 9 PM THIS
EVENING FOR PORTIONS OF WEST CENTRAL AND SOUTHWEST MINNESOTA. THE
ADVISORY IS FOR AREAS WEST OF A LINE FROM MONTEVIDEO...TO REDWOOD
FALLS...TO NEW ULM AND BLUE EARTH. STRONG NORTH TO NORTHWEST WINDS
AT 20 TO 30 MPH WILL OCCUR THIS EVENING CAUSING CONSIDERABLE
BLOWING AND DRIFTING SNOW. THIS WILL ALSO PRODUCE VISIBILITIES TO
A HALF MILE AT TIMES. THE BLOWING SNOW WILL DIMINISH OVERNIGHT.

MNZ054-064-073-074-082-091-180300-
/O.CON.KMPX.WW.Y.0029.000000T0000Z-110118T0300Z/
LAC QUI PARLE-YELLOW MEDICINE-REDWOOD-BROWN-WATONWAN-MARTIN-
INCLUDING THE CITIES OF...MADISON...GRANITE FALLS...
REDWOOD FALLS...NEW ULM...ST. JAMES...FAIRMONT
457 PM CST MON JAN 17 2011

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS
EVENING...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS
EVENING. 

* TIMING...STRONG NORTH TO NORTHWEST WINDS OF 20 TO 30 MPH WILL
  OCCUR THIS EVENING.

* MAIN IMPACT...THERE WILL BE CONSIDERABLE BLOWING AND DRIFTING
  SNOW ALONG WITH VISIBILITIES LOWERING TO A HALF MILE AT TIMES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO STRONG WINDS BLOWING SNOW
AROUND. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS.

&&

$$

RAH

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this winter weather advisory went out at Jan 17, 4:04 AM CST, 39 minutes earlier.

Area forecast discussion, Jan 17, 4:04 AM CST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
404 AM CST MON JAN 17 2011

.DISCUSSION...

COMPACT SHORT WAVE MOVING ESE THROUGH FAR SOUTHERN MN AND NORTHERN
IOWA...BUT WITH GOOD MOISTURE TRANSPORT/THETA E ADVECTION INTO
EAST CENTRAL MN AND WEST CENTRAL WISCONSIN WILL KEEP SNOW GOING
INTO MID MORNING INTO WI...BUT BRIEFLY ENDING FOR EAST CENTRAL AND
SOUTH CENTRAL MN. SPEED OF SYSTEM AND INCREASING SNOW RATIOS
LIMITING SNOW AMOUNTS, CURRENT FORECASTS SEEM OK WITH UP TO 3
INCHES OVER WEST CENTRAL WI. FORECAST SOUNDINGS OVER SW MN
CONTINUE TO SUGGEST A SLEET AND SNOW MIX AND POSSIBLY FREEZING
DRIZZLE YET THIS MORNING OR EARLY AFTERNOON SECOND WAVE DRIVING SE
FROM ND WILL NOT HAVE THE MOISTURE TO WORK WITH BUT A FEW AREAS OF
SOUTHERN MN COULD PICK UP ANOTHER INCH. THERE IS A CONCERN OF
BLOWING SNOW DEVELOPING OVER WEST CENTRAL AND SW MN AS THE COLD
ADVECTION AND PRES RISES DEVELOP LATE THIS AFTERNOON AND EVENING.
850 MB WINDS NOT THAT IMPRESSIVE THOUGH.

CERTAINLY SOME UNCERTAINTIES WITH THE THE REST OF THE
FORECAST...ESPECIALLY TEMPERATURES. THE STILL VERY ACTIVE NW FLOW
WILL AT LEAST BRING SOME CLOUDS THROUGH PARTS OF THE AREA WEDNESDAY
OR WEDNESDAY NIGHT. THE GFS AND NAM HAD BEEN BACK AND FORTH WITH
THIS SYSTEM AT LEAST BRUSHING FAR SOUTHERN MN. WILL KEEP THE
SLIGHT CHANCE GOING THE FAR SOUTH WED NIGHT. WITH THE SOMEWHAT
MODIFIED  ARCTIC HIGH AND DRY AIR IN PLACE...MIGHT BE HARD TO GET ANY
MEASURABLE. THERE DOES SEEM TO BE SOME AGREEMENT ON AN ARCTIC FRONT
DROPPING SOUTH ON THURSDAY AFTER THESE WAVES PASS THROUGH...SETTING
UP FOR A COLD MORNING ON FRIDAY. FOR POINTS IN THE EASTERN
CWA...THE LOWEST AND HIGHEST ENSEMBLE MEMBERS ARE SHOWING SUB ZERO
MIN TEMPERATURES FOR FRIDAY...ALTHOUGH A WIDE SPREAD. SAID SPREAD
IN TEMPS REMAINS HUGE FOR NEXT WEEKEND. THE EC/GFS/NAEFS DO SHOW
SOME WARM ADVECTION DEVELOPING FRIDAY NIGHT. WILL INTRODUCE A
SMALL CHANCE AT THIS POINT. SEEMS REASONABLE IF THERE IS GOING TO
BE MODERATION AT SOME POINT.

&&

.AVIATION.../06Z TAF ISSUANCE/

INCOMING SNOW CONTINUES TO BE THE PRIMARY CONCERN FOR THE TAFS ON
THIS MARTIN LUTHER KING JR. HOLIDAY. LIGHT TO MODERATE SNOW
CONTINUES TO EXPAND TO THE NORTHEAST FROM SOUTHWEST MN. VISIBILITY
HAS BEEN BRIEFLY IFR...BUT EXPECT TO SEE THAT EXPAND AS THE
MOISTURE ADVECTION INCREASES INTO SOUTH CENTRAL AND EAST CENTRAL
MN AND WEST CENTRAL WI BY AFTER 10Z. CEILINGS SHOULD REMAIN 1K TO
2K FT...ASIDE FROM SOME MORE ROBUST POCKETS OF SNOW...WHICH MAY
GET TO EAU. THE WAVE GENERATING THIS SNOW WILL MOVE TO THE EAST BY
LATE MORNING BEFORE ANOTHER WAVE MOVES IN BY AFTERNOON. IN
BETWEEN...DECREASING WINDS MAY ALLOW FOR SOME MVFR TO EVEN IFR FOG
AND CEILINGS TO FORM DUE TO INCREASED LOW-LEVEL MOISTURE. THERE
ALSO MAY BE SOME LIGHTER SNOW...COMBINING FOR VISIBILITY
RESTRICTIONS AT TIMES TO BE IFR. THE SNOW DURING THE AFTERNOON
WILL MAINLY FAVOR WESTERN AND SOUTHERN MN WITH SLIGHTLY MORE
MODERATE INTENSITY. AS THE SURFACE COLD FRONT MOVES THROUGH DURING
THE AFTERNOON AND INTO THE EARLY EVENING...THE NORTHWEST WINDS
WILL INCREASE LEADING TO SOME BLOWING SNOW...MOST FAVORABLE AT AXN
AND RWF. THIS COMBINED WITH FALLING SNOW MAY RESTRICT THE
VISIBILITY TO LIFR.

MSP...CONFIDENCE ON SNOW START TIME IS INCREASING...BUT MAY NEED
TO BE PUSHED BACK ANOTHER HOUR TO 09Z. THE GREATEST RATES ARE
FAVORED WITHIN THE TEMPO TIME WITH MODERATE CONFIDENCE.
CONFIDENCE THEN DECREASES FOR THE MID TO LATE MORNING INTO THE
AFTERNOON...DUE TO THE POSSIBILITY OF FOG. CLOUDS BELOW 1700 FT
LOOK LIKE A GIVEN BY 18Z. THE SNOW INTENSITY SHOULD DECREASE FOR A
WHILE...BEFORE INCREASING AGAIN IN THE LATER AFTERNOON. TOTAL
ACCUMULATION BY 15Z OF AROUND ONE INCH IS EXPECTED...AND THEN
ANOTHER HALF INCH DURING THE AFTERNOON.

RWF...THERE IS A CHANCE FOR FREEZING DRIZZLE FROM 09Z THROUGH 16Z.
IF IT TRANSPIRES...IT WILL BE LIGHT...BUT COULD STILL HAVE IMPACTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 9 PM CST
     THIS EVENING FOR BROWN-LAC QUI PARLE-MARTIN-REDWOOD-
     WATONWAN-YELLOW MEDICINE.

WI...NONE.
&&

JPR/MTF
Hazardous weather outlook, Jan 16, 9:40 PM CST, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
940 PM CST SUN JAN 16 2011

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
171200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
940 PM CST SUN JAN 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...REST OF TONIGHT

ACCUMULATING SNOW WILL SPREAD ACROSS SOUTHERN MINNESOTA INTO PARTS
OF EAST CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN OVERNIGHT.
THE SNOW INTENSITY WILL BE MODERATE AT TIMES...WITH ACCUMULATION
BY DAYBREAK OF ONE TO TWO INCHES ACROSS SOUTH CENTRAL MINNESOTA
NORTHEAST TOWARDS EAU CLAIRE.

THERE IS ALSO A CHANCE FOR FREEZING DRIZZLE ACROSS PARTS OF
SOUTHWEST MINNESOTA DURING LATE TONIGHT. THIS CHANCE IS PRIMARILY
ALONG AND SOUTH OF THE MINNESOTA RIVER VALLEY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOWFALL WILL CONTINUE ACROSS PARTS OF EASTERN MINNESOTA AND
WESTERN WISCONSIN MONDAY MORNING...LEADING TO POTENTIALLY ANOTHER
ONE TO THREE INCHES...WITH HIGHEST AMOUNTS TOWARDS EAU CLAIRE. THE
SNOW WILL TAPER OFF OVER WESTERN MINNESOTA ON MONDAY
MORNING...MONDAY AFTERNOON IN EASTERN MINNESOTA...AND DURING THE
EVENING MONDAY ACROSS WESTERN WISCONSIN. AS THIS SYSTEM DEPARTS TO
THE EAST MONDAY NIGHT...STRONG NORTHWEST WINDS WILL DEVELOP ACROSS
THE AREA. THIS WILL RESULT IN BLOWING AND DRIFTING SNOW ACROSS
WEST CENTRAL INTO SOUTH CENTRAL MINNESOTA MONDAY NIGHT INTO
TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND SNOWFALL OBSERVERS ARE URGED TO REPORT SNOWFALL
AMOUNTS LATE TONIGHT INTO MONDAY TO THE NATIONAL WEATHER SERVICE.

In the hours before

Local storm report, Jan 17, 3:36 AM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
336 AM CST MON JAN 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     SNOW             ST JAMES                43.98N 94.63W
01/17/2011  M2.0 INCH        WATONWAN           MN   TRAINED SPOTTER

&&

FRANKS

Nearby

Winter Weather Advisories in Minnesota, 2011Every winter weather advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.